Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS Huntsville, AL

May 29, 2018Colbert County, Franklin County, Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at May 29, 2018, 3:03 PM CDT for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 3:03 PM CDT (20:03 UTC)
Expired
May 29, 2018, 6:00 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 105 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 5:47 PM CDTFLASH FLOOD1 E Russellville, ALWATER FROM PAYNE CREEK GETTING INTO HOMES ALONG COUNTY ROAD 48.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 164 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WGUS54 KHUN 292003
FFWHUN
ALC033-059-077-292300-
/O.NEW.KHUN.FF.W.0007.180529T2003Z-180529T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
303 PM CDT TUE MAY 29 2018

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  Western Lauderdale County in northwestern Alabama...
  Colbert County in northwestern Alabama...
  Franklin County in northwestern Alabama...

* Until 600 PM CDT.

* At 303 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Up to two inches of rain have already fallen in the 
  last hour and a half. An additional one and a half to three inches 
  is possible over the portions warning area over the next three 
  hours. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red
  Bay, Phil Campbell, Cherokee, Littleville and St. Florian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3500 8763 3430 8753 3432 8817 3489 8810
      3492 8816 3501 8820

$$

AMP
1 follow-up statement
959 
WGUS74 KHUN 292211
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
511 PM CDT TUE MAY 29 2018

ALC033-059-077-292300-
/O.CON.KHUN.FF.W.0007.000000T0000Z-180529T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale AL-Colbert AL-Franklin AL-
511 PM CDT TUE MAY 29 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
WESTERN LAUDERDALE...COLBERT AND FRANKLIN COUNTIES...

At 511 PM CDT, Doppler radar indicated that torrential rainfall 
associated with Alberto continued to fall over the area. Between 3 
and 5 inches of rain have already fallen across most of the warning 
area, with 5 to 7 inches in a few locations. Flash flooding is 
already occurring, and will persist through at least 6 PM CDT.

Some locations that will experience flooding include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red Bay,
Phil Campbell, Cherokee, Littleville and St. Florian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3500 8763 3430 8753 3432 8817 3489 8810
      3492 8816 3501 8820

$$

70/DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 29, 12:23 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 29, 12:23 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1223 PM CDT Tue May 29 2018

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 935 AM CDT Tue May 29 2018

Subtropical Depression Alberto continues to spin just west of the
I-65 corridor near the Shelby County Airport in central Alabama. The
bulk of the precip has remained on the western side of the storm,
where a deformation zone developed and continues to maintain this
heavier band of rain. On the eastern side of the Alberto, several
convergence bands were leading to an increase in shower activity as
the area heats up slightly. Also noted was a narrow axis of dewpoints
in the lower 70s advecting around the eastern periphery of Alberto.
Temperatures were generally in the lower to mid 70s, given extensive
cloud cover overnight preventing much of a cool down.

The remainder of the day will sort of be a watch and see sort of day.
As stated above, the bulk of the rain will remain of the western
side of Alberto and guidance is consistent on tracking Alberto
through northwest Alabama over the next several hours. This will mean
that areas east of I-65 may not see more than an inch or 2 of
rainfall, whereas further west upwards of 3 inches are possible. With
that said, as daytime heating allows for temps to rise another
couple of degrees, there may be enough instability to help some
heavier convective bands develop over the east. Therefore, kept the
rainfall forecast overall the same given some uncertainty on any
banding. In addition to the heavier band potential, the increase in
instability will also help to increase the tornado threat for the
eastern half of the forecast area. Short-term guidance suggests 0-1
km SRH upwards of around 300 near the center of circulation, with up
to 200 extending a couple hundred miles on the northeast and eastern
side of Alberto. This will decrease slightly as Alberto weakens with
its northward progression, however if we can realize any instability,
our tornado threat may be a tad increased. It should be noted that
given the tropical environment, storms will be low-topped and
therefore any tornado that does develop will be weak and brief. The
greatest tornado threat will generally be during the afternoon hours.
With all of this in mind, will keep the Flash Flood Watch going
through the day and will keep the tornado wording in the HWO. The
need to keep the Flash Flood Watch through the overnight hours will
be accessed with the afternoon package.

.SHORT TERM...(Tonight through Wednesday night)
Issued at 255 AM CDT Tue May 29 2018

The circulation should be north of the area by early this evening but
there might be some lingering banding on the southern flank for a few
isolated storms to develop. So, have kept PoPs up a bit this evening,
but as we get closer to midnight all activity should begin to
dissipate. Mostly cloudy conditions are forecast and lows may not
fall much below the 70 degree mark.

For Wednesday, with the system pulling further north we begin to work
in some drier air aloft. This should help to scour out some of the
clouds and warm temps up a good deal compared to where we have been
the past few days. There will likely be a bit of a gradient with
upper 70s in the east to upper 80s out west. These temps coupled with
lingering low level moisture will support MLCAPE values of up to
1,500 J/kg. The only caveat is that we start to get a ridge building
off to the west and flow aloft really drops off, leaving shear on the
weaker side to support any really strong storms. Brief gusty winds
and heavy downpours would be the main threats.

One interesting thing to watch for Wednesday evening/night is both
the GFS/NAM develop convection/possible MCS over OK/KS and due to
the upper level flow propagate it E/SE towards the TN Valley.
Overnight temps will again likely not drop below the 70 degree mark.

.LONG TERM...(Thursday through Monday)
Issued at 255 AM CDT Tue May 29 2018

The remnants of Alberto will be absorbed into an upper trough by the
time Thursday arrives with the trough slowly moving westward through
the day. The base of the trough will have a few shortwaves on it that
will impact the area Thursday afternoon. Although we do see some
drying in the mid levels, southwesterly surface winds continue to
usher in dew points in the lower 70s and PW values are still above
1.5-1.75". Models are showing some QPF for Thursday and it's hard to
say at this time if it will be based purely on a weak upper shortwave
or if it's more of a MCS feature moving through in the NW flow aloft,
especially given the lack of any surface feature/lift. Forecast
soundings remain impressive in terms of instability, lapse rates and
marginal amounts of DCAPE, so a few strong storms cannot be ruled
out. With a mid level ridge building in from the west, heights will
rise enough to push highs Thursday in the mid to upper 90s. Any
storms should diminish with sunset Thursday night.

A much deeper upper wave moves through at the mid and upper levels by
Friday afternoon with a weak surface trough. Soundings look similar
to Thursday so with the extra lift, thinking showers and storms could
be more widespread with a higher chance of strong storms as well.
Saturday looks a little wetter than what we saw last night, with a
weak surface low approaching and maybe a decaying MCS moving down in
the NW flow later in the afternoon so added the slight chance/chance
pops into the forecast. That surface low will move through Sat night
into Sunday with scattered to numerous showers/storms once again. We
could finally see a drier northwest flow for Monday but given the
recent pattern, isolated storms could still be possible.

Heights continue to rise into the weekends with temps Fri a few deg
higher than Thu and on Sat, rising into the upper 80s to lower 90s.
Given dew points will remain in the lower 70s, heat index values
Friday could be near 100 in areas around Huntsville west and 100-104
for those same areas Saturday. Northwest flow returns late Sunday so
we will see some relief with highs in the mid to upper 80s dropping
to the lower to mid 80s on Monday. Lows through the long term start
off in the lower 70s dropping to the mid 60s by Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1223 PM CDT Tue May 29 2018

Subtropical Depression Alberto continues to move northward just west
of the I-65 corridor, bringing light to moderate rain to portions of
the region. Based on the latest trends and forecast track, Alberto
will pass between the KMSL and KHSV terminals this evening. As a
result, winds will generally shift to the east and then to the south
at KHSV but to the northwest and to the west at KMSL. Winds will also
be gusty through the afternoon, with gusts up to 23kts possible. Cigs
will generally remain MVFR (~1500 feet) through the period, however
there may be instances when cigs drop into the IFR category at each
terminal. Regarding the precip forecast, a band of moderate rainfall
was just south of the KMSL terminal and will push northward through
the afternoon. The heaviest rain may miss just west of the terminal,
so at this point do not have any visibility reductions. If the
heavier rain ends up further east, amendments may be necessary. At
KHSV, scattered showers and thunderstorms will be possible this
afternoon and have kept the VCTS wording given the lower confidence
on thunderstorm. The precip will largely come to an end between 00Z
and 02Z, with winds slowly becoming more southwesterly through the
overnight hours.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Wednesday morning for ALZ001>010-016.

TN...Flash Flood Watch through Wednesday morning for TNZ076-096-097.

&&

NEAR TERM...73
SHORT TERM...Stumpf
LONG TERM...LN
AVIATION...73

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 29, 2:03 PM CDT, 1 hour before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
203 PM CDT Tue May 29 2018

ALZ001>010-016-TNZ076-096-097-301015-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
203 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon through Tonight...

As the remnants of Subtropical Depression Alberto move north into
the TN Valley this afternoon and evening, widespread showers and
isolated thunderstorms will continue to move into the region.

Heavy rainfall will occur this afternoon and evening, especially
over areas in Northwest Alabama, so please refer to the Flash Flood
Watch that is in effect through Wednesday morning.

A brief, weak tornado is also possible this afternoon through the
early evening. Scattered to numerous thunderstorms will linger
overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorm chances will continue Wednesday through Monday. Some of
these storms could be strong, producing gusty winds to 50 mph and
heavy rain.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated but any reports of hazardous weather is appreciated.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:19 PM CDTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence3 hr
May 29, 4:06 PM CDTSpecial Weather StatementHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan54 min
May 29, 4:58 PM CDTSpecial Weather StatementHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan62 min
May 29, 5:15 PM CDTAreal Flood WarningHUNColbert, Lauderdale, Lawrence3 hr
May 29, 5:59 PM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence91 min
May 29, 6:03 PM CDTSpecial Weather StatementHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan57 min

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.